Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 148, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 27, 2013, 4:57 PM CDT for Barton County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2013, 4:57 PM CDT (21:57 UTC)
- Expired
- Jun 27, 2013, 6:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 70.0 mph
County Barton County, KS
The radar
The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 2:29 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2230 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 2091 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:51 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jun 27, 1:51 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 151 PM CDT THU JUN 27 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 151 PM CDT THU JUN 27 2013 STRONG TO EXTREME INSTABILITY WILL RESIDE AHEAD OF THE SYNOPTIC COLD FRONT AND MESO/OUTFLOW BOUNDARIES WHICH WILL DRIFT SOUTH ACROSS THE FORECAST AREA THIS EVENING. THE MOST INTENSE ACTIVITY WILL BE DIURNALLY DRIVEN WITH IMPACT DURING THE LATE AFTERNOON THROUGH MID-EVENING. THE IMPETUS INTO THE LATE EVENING AND OVERNIGHT WILL HINGE ON POTENTIAL COLD POOL AND MESOSCALE OUTFLOWS...WHICH COULD DRIVE MOST OF THE CONVECTION SOUTHEAST OF THE AREA. WILL CONTINUE TO HIGHLIGHT THE ELEVATED SEVERE RISK FOR VERY LARGE HAIL AND DESTRUCTIVE WINDS GUSTS IN THE HAZARDOUS WEATHER OUTLOOK. THE SIGNIFICANT COOLING TREND IS STILL ON TRACK AS WE GO THROUGH THE WEEKEND...WITH A MEAN NORTHERLY FLOW REGIME BETWEEN THE AMPLIFIED WESTERN CONUS RIDGE AND EASTERN TROF. LITTLE CHANGE TO THE GOING TEMPERATURE TRENDS...SHOWING BELOW CLIMO TEMPERATURES BY SUNDAY. DARMOFAL .LONG TERM...(MONDAY THROUGH THURSDAY) ISSUED AT 151 PM CDT THU JUN 27 2013 TEMPERATURES ARE EXPECTED TO REMAIN BELOW CLIMO THROUGH MUCH OF NEXT WEEK AS THE EASTERN CONUS UPPER TROF RETROGRADES WEST ACROSS THE MIDWEST AND PORTION OF THE PLAINS. THIS MAY ALSO LEAD TO MODEST CHANCES FOR CONVECTION BY MID-WEEK. DARMOFAL && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1245 PM CDT THU JUN 27 2013 THE MAIN AVIATION FORECAST CONCERNS ARE THE THUNDERSTORM CHANCES THIS AFTERNOON AND EVENING AT ALL TERMINALS. UNTIL CONVECTION DEVELOPS...TERMINALS WILL REMAIN VFR WITH RELATIVELY LIGHT SOUTHERLY WINDS. AS THE SURFACE LOW BEGINS TO MOVE SOUTHEAST...CONVECTION WILL BEGIN TO DEVELOP AND IT IS EXPECTED TO FORM NORTHEAST OF KRSL AND MOVE SOUTHEAST ACROSS ALL TERMINALS. CURRENT THINKING IS TIMING WILL BEGIN AT 20-21Z FOR KRSL AND MOVE SOUTHEAST TO KCNU BY 00Z FOR MAIN LINE. THERE MAYBE SOME GIVE AND TAKE WITH THAT TIMING...BUT THE LATEST HIGH RESOLUTION GUIDANCE...HRRR/RAP HAVE BEEN CONSISTENT FOR THE LAST FEW RUNS WITH THAT TIMING. DURING THE CONVECTION HEAVY THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND STRONG WINDS. GUSTS OF 60MPH OR GREATER ARE POSSIBLE. HEAVY RAIN WILL CAUSE VISIBILITIES TO BE REDUCED AND CEILINGS TO DROP. HAVE INCLUDED A TEMP GROUP FOR MODERATE THUNDERSTORMS DROPPING INTO MVFR...BUT COULD SEE IFR TO LIFR CONDITIONS IN THE HEAVIEST OF STORMS...AT LEAST BRIEFLY. AFTER THE STORMS PASS...BEHIND THE COLD FRONT WINDS WILL BE NORTH TO NORTHEASTERLY WITH VFR CONDITIONS EXPECTED. BILLINGS && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 94 66 89 / 50 10 10 10 HUTCHINSON 70 94 65 88 / 50 0 10 10 NEWTON 70 93 64 87 / 50 10 10 10 ELDORADO 70 93 63 87 / 60 10 10 10 WINFIELD-KWLD 73 94 65 90 / 50 10 10 10 RUSSELL 68 95 63 88 / 20 0 10 10 GREAT BEND 68 95 63 88 / 30 0 10 10 SALINA 69 94 65 88 / 40 0 10 10 MCPHERSON 69 94 64 88 / 50 0 10 10 COFFEYVILLE 74 93 66 88 / 60 20 10 0 CHANUTE 71 92 63 86 / 60 10 10 10 IOLA 71 91 63 86 / 60 10 10 10 PARSONS-KPPF 73 92 64 88 / 60 20 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047>053- 067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jun 27, 2:30 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 230 PM CDT THU JUN 27 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281930- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 230 PM CDT THU JUN 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR VERY LARGE HAIL TO TENNIS BALL SIZE AND DAMAGING WINDS TO 80 MPH ARE POSSIBLE FROM LATE THIS AFTERNOON THROUGH THE EVENING. THE RISK FOR SEVERE WEATHER IS EXPECTED TO DIMINISH BY MIDNIGHT...THOUGH A FEW STRONG STORMS WILL REMAIN POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS OVERNIGHT. DANGEROUS HEAT WILL CONTINUE ACROSS THE AREA UNTIL EARLY THIS EVENING...WITH HEAT INDICES RANGING FROM 105 TO 112 DEGREES. PLEASE REFER TO THE HEAT ADVISORY STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS MAY LINGER OVER THE SOUTHEAST CORNER OF KANSAS EARLY FRIDAY MORNING. HOWEVER SEVERE WEATHER IS NOT ANTICIPATED. COOLER WEATHER WILL SETTLE IN ACROSS THE REGION OVER THE WEEKEND AND CONTINUE INTO NEXT WEEK. THERE WILL BE A CHANCE FOR SOME THUNDERSTORMS AGAIN BY TUESDAY NIGHT AND WEDNESDAY. WHILE THE SEVERE RISK IS LOW...A COUPLE OF STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE ACROSS THE ENTIRE AREA FROM LATE THIS AFTERNOON THROUGH THE EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/JMB/ES
In the hours before
Local storm report, Jun 27, 4:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
441 PM CDT THU JUN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST ELLSWORTH 38.74N 98.23W
06/27/2013 M61 MPH ELLSWORTH KS AWOS
&&
SGSLocal storm report, Jun 27, 4:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
443 PM CDT THU JUN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL W BUSHTON 38.51N 98.39W
06/27/2013 E1.00 INCH RICE KS EMERGENCY MNGR
&&
SGSLocal storm report, Jun 27, 4:48 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
448 PM CDT THU JUN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND GST ELLSWORTH 38.74N 98.23W
06/27/2013 M64 MPH ELLSWORTH KS ASOS
&&
SGSLocal storm report, Jun 27, 4:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
450 PM CDT THU JUN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND GST 6 WSW GLENDALE 38.86N 97.96W
06/27/2013 E60 MPH ELLSWORTH KS TRAINED SPOTTER
&&
SGSLocal storm report, Jun 27, 4:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
453 PM CDT THU JUN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND GST ELLSWORTH 38.74N 98.23W
06/27/2013 M74 MPH ELLSWORTH KS AWOS
&&
HOWERTONLocal storm report, Jun 27, 4:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
456 PM CDT THU JUN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 6 WSW GLENDALE 38.86N 97.96W
06/27/2013 E70 MPH ELLSWORTH KS TRAINED SPOTTER
3 INCH TREE BRANCHES BROKEN.
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 3:46 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 59 min |
| Jun 27, 3:54 PM CDT | Special Weather Statement | ICT | Russell | 36 min |
| Jun 27, 4:06 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 54 min |
| Jun 27, 4:11 PM CDT | Special Weather Statement | ICT | Russell | 34 min |
| Jun 27, 4:19 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 56 min |
| Jun 27, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 63 min |
| Jun 27, 4:31 PM CDT | Special Weather Statement | ICT | Russell | 29 min |
| Jun 27, 4:53 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 67 min |
| Jun 27, 5:00 PM CDT | Special Weather Statement | ICT | Russell | 30 min |
| Jun 27, 5:14 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, McPherson, Rice, Saline | 61 min |
| Jun 27, 5:30 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 45 min |
| Jun 27, 5:39 PM CDT | Areal Flood Warning | ICT | Barton | 4 hr |
| Jun 27, 5:46 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 44 min |
| Jun 27, 5:53 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 52 min |
| Jun 27, 6:03 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 42 min |
| Jun 27, 6:16 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harper, Harvey, Kingman, Marion, Reno and 2 more | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.